Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Got early period with headache, nausea, heartburn and menstrual pain. Cause for concern?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5620 Questions
I got my period last Thursday which was 5 days early and it only went for 3 days. My cycle is usually VERY regular and my period normally lasts between 6 and 8 days. I suffer from debilitating menstrual pain every cycle but this time seemed worse than usual (had to take 2 days off work and stay in bed) and I also had headaches, heartburn and nausea. I stopped bleeding 2.5 days ago but am still having fairly intense pains. Please help
Posted Mon, 22 Apr 2013 in Menstruation and Miscarriage
Answered by Dr. Aarti Abraham 45 minutes later
Thank you for your query.
You have had an irregular period ( by your normal period pattern ).
You have dysmenorrhoea ( menstrual pain ) every month, but this cycle seems much worse as you described.
I can think of a list of possibilities -

1. If you are sexually active, pregnancy and pregnancy related complications is the first thing that comes to mind. It could be an early pregnancy, that has miscarried, or rarely, it could be an ectopic pregnancy ( pregnancy outside the uterus ). A home pregnancy test would not be very reliable in this scenario, because circulating hormone levels would be low. A blood pregnancy test or a pelvic transvaginal ultrasound would clarify the diagnosis.

2. Once in a while, a slightly erratic and more painful period could be normal. Nothing to worry about, but you need to rule out the rest of the conditions to be assured totally.

3. You could be having endometriosis, uterine fibroids or cysts in the ovaries which causes such severe pain and an early period this time.

4. Anxiety, stress, emotional turbulence, frequent travelling, recent and significant fluctuations in weight - all are culprits. Thyroid hormone levels need to be assessed.

5. Intake of hormone containing medications could be an issue. The Implanon was removed quite some time back so that could not be a reason. Anti depressants do contribute to irregular cycles, and stopping them also could influence the periods for a couple of cycles.

I would ask you to do the following :
Get an appointment with a gynecologist at the earliest.
Have a thorough XXXXXXX check up, and appropriate tests and an ultrasound if indicated by the findings.

Please take care, and feel free to ask for further clarifications.
Be well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor